Understanding Heroin Withdrawal Signs

While not life threatening, Heroin withdrawal can be extremely unpleasant and painful. This is why victims look for every way possible to get a hand on the drug to avoid experiencing these symptoms. This makes it hard for users to shake off the habit as quickly as they got into it.

Heroin addiction carries with it a variety of destructive effects on the mind, body and life of the addict. Stopping or reducing the dose of Heroin leads to development of withdrawal symptoms, both acute and post acute.

What Leads to Heroin Withdrawal Signs?

Heroin is a form of opioid that you can smoke, snort or inject into your body. Once you take it, it is delivered instantly to the brain, where it is attached to opioid receptors found in your brain. These opioid receptors are the ones that manage your perception of pain and pleasure.

When the dose first hits your brain, you experience a feeling of intense euphoria, usually called the “rush”. As the level of Heroin reduces in the brain, this feeling reduces until you get another dose of the drug.

With continued use, your body becomes dependent on the drug. Your brain will require increasingly higher levels of the drug for you to experience the same level of euphoria you felt at first. Once you stop using the drug or you reduce the dose, physical and emotional symptoms set in; these are the Heroin withdrawal symptoms.

The onset of these Heroin Withdrawal symptoms varies with time and intensity. Typically, these symptoms begin within 6 to 12 hours after the last use or the last dose. These symptoms normally peak within 1 to 3 days, which gradually subside in 5 to 7 days. This is called the acute stage of Heroin withdrawal.

However, some symptoms take weeks or months to subside. This is called the post acute withdrawal syndrome (PAWS).

The onset and severity of the Heroin Withdrawal symptoms is determined by how long you have been using the drug and the dosage you have taken.

Acute Withdrawal Symptoms

These Heroin withdrawal symptoms start 6 to 12 hours after you take the drug or after the last dosage. The symptoms include:

  • Diarrhea
  • Vomiting
  • Sweating
  • Shaking
  • Irritability
  • Insomnia
  • Stomach cramps
  • Fever
  • Restlessness
  • Mood changes
  • Nausea
  • Yawning
  • Dilates pupils

Depending on your drug history and the amount you have taken, the symptoms will taper off after 7 days or less.

Post Acute Withdrawal Syndrome

Post acute withdrawal syndrome can last for weeks or even months, depending on the intensity of Heroin use. These extended changes occur due to the physiological changes that occur in your central nervous system due to prolonged Heroin use.

The symptoms include:

  • Anxiety
  • Memory problems
  • Poor concentration
  • Depression
  • Sleep disturbances

This stage includes having strong cravings for the drug; the cravings are brought about by the desire to avoid the symptoms. Cravings are also part of the desire to re-experience the pleasure of the Heroin rush. Changes in social behavior also tend to occur during this stage of Heroin withdrawal.

Why should you be Aware of Symptoms?

When you understand the symptoms of Heroin withdrawal, you will understand what is coming and be better prepared for everything. You will also know how to communicate with your caregiver when you receive help. Don’t wait until the symptoms have become severe before you look for help; call for assistance today to find an accredited heroin addiction treatment center, 800.447.9081.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *